User Tag List

Likes Likes:  0
Page 1 of 2 12 LastLast
Results 1 to 10 of 11

Thread: Prednisone Withdrawl/Weaning Off

  1. #1
    Join Date
    Jul 2014
    Location
    Berkeley, CA
    Posts
    19
    Post Thanks / Like
    Mentioned
    0 Post(s)
    Tagged
    0 Thread(s)

    Question Prednisone Withdrawl/Weaning Off

    Hey all!

    I have been having a really difficult time at 9mg of prednisone. I was GREAT at 10mg! So many of the side effects went away, my energy went up, I even lost 5 lbs because I could finally be off the couch. However, this past month at 9 mg has been really difficult. I am having issues with my menstrual cycle - which has been a common thing with my reaction to prednisone. I am exhausted ALL the time. I tend to get really emotional - crying when I am really not sure why even. It's crazy!

    I am supposed to drop to 8mg on Tuesday and am very anxious about it. My blood work is still really good so my doctor has been encouraging about sticking it out through withdrawals and seeing what I can manage.

    Any advice?

  2. #2
    Join Date
    Dec 2008
    Location
    liverpool uk
    Posts
    455
    Post Thanks / Like
    Mentioned
    0 Post(s)
    Tagged
    0 Thread(s)

    Default

    I came off pred in may of this year after being on it for seven years.this was my second attempt after failing last year.my starting point was 5mg,which I'd been on for a year,and reduced by 1mg a month.after coming off it altogether my blood work showed increases in ESR and CRP so my rheumy upped my cellcept from 2mgs to 2.5mgs and bloods returned to "normal".i did notice an increase in fatigue but over the last couple of months that has improved.i would urge you to try and stick it out.there are not many plus points in the war on wegs but finally being rid of the dreaded pred gave me a big boost.i'd won a battle in that ongoing war and it felt great.so good luck and try to see it through,it's worth it.
    John.

  3. #3
    Join Date
    Mar 2012
    Location
    Suburban Columbus, Ohio, USA
    Posts
    2,170
    Post Thanks / Like
    Mentioned
    11 Post(s)
    Tagged
    0 Thread(s)

    Default

    When tapering off pred, slower is usually better. I came down 1 mg/month from 10 down to 3 mg/day. I've been at 3 mg/day for a month and will hold here for another 3 months while we see how I do with 2.5 mg less methotrexate.

    you may want to consider holding at your current dosage until your body has fully adjusted, and then try another reduction.
    Pete
    dx 1/11

    "Every day is a good day. Some are better than others." - unknown

    "Take your meds as directed and live your life as fully as you can." - Michael Chacey, MD

  4. #4
    Join Date
    Jul 2010
    Location
    see map location
    Posts
    4,134
    Post Thanks / Like
    Mentioned
    7 Post(s)
    Tagged
    0 Thread(s)

    Default

    Slower tapers take longer but tend to have less discomfort and problems. It depends on how impatient you are to get off or down to a lower dosage. I opted for slower and ended up going down about 1/4 mg every 2 1/2 to 3 weeks. Bigger drops require more adjustment but give you a faster taper. It depends on how quickly your body can adjust and much discomfort you can tolerate. My doctors opted to keep me on 5 mg pred along with my maintenance dosage of AZA to reduce my risk of a flare or relapse.
    Knowledge is power! Wisdom is using it to make good decisions!

  5. #5
    Join Date
    Oct 2011
    Location
    near Phx, AZ
    Posts
    1,767
    Post Thanks / Like
    Mentioned
    3 Post(s)
    Tagged
    0 Thread(s)

    Default

    Don't drop the dose unless you feel you can do it. 10mgs is nothing compared to what you were doing. It took me 2 weanings to get off...first time failed at 3mgs...went back to 5 for a few months, then got off the 2nd go round. Best to you.
    Knowing how to think empowers you far beyond those who only know what to think. -NdT


  6. #6
    Join Date
    Jul 2014
    Location
    Berkeley, CA
    Posts
    19
    Post Thanks / Like
    Mentioned
    0 Post(s)
    Tagged
    0 Thread(s)

    Default

    I've been going down 1mg a month since I got down to 10mg. I'm torn because getting down to 5 mg is a big priority for me but I don't want to risk causing a flare up or anything.

    I really appreciate all your support and input! I think I am going to give it a few days at 8mg - starting tomorrow and see. I can always go back up if I need to. I tend to respond very quickly to prednisone so if it goes badly I can adjust! I'll keep you updated.

    Thank you again!

  7. #7
    Join Date
    Jul 2008
    Location
    Lakes Entrance, Victoria, Australia
    Posts
    126
    Post Thanks / Like
    Mentioned
    0 Post(s)
    Tagged
    0 Thread(s)

    Default

    Used Herbs to get off Pred
    I tried to go off the last 5mg over winter and just couldn't so left it until it was warmer. I then went to a compounding herbalist - well known - not obscure - and told her the problem. She said that she knew how to do it and mixed me up some herbs and bingo - a week and I was OK. I didn't tell my doc what I had used - it was only for a week.

  8. #8
    Join Date
    Mar 2012
    Location
    Suburban Columbus, Ohio, USA
    Posts
    2,170
    Post Thanks / Like
    Mentioned
    11 Post(s)
    Tagged
    0 Thread(s)

    Default

    Quote Originally Posted by feliciamings View Post
    I've been going down 1mg a month since I got down to 10mg. I'm torn because getting down to 5 mg is a big priority for me but I don't want to risk causing a flare up or anything.

    I really appreciate all your support and input! I think I am going to give it a few days at 8mg - starting tomorrow and see. I can always go back up if I need to. I tend to respond very quickly to prednisone so if it goes badly I can adjust! I'll keep you updated.

    Thank you again!
    Hey Felicia,

    You may want to just drop down to 9 mg for a few weeks to see how it goes. My taper from 10 down has been no faster than 1 mg/month. So far, so good at 3 while waiting to see how I do on less mtx.
    Pete
    dx 1/11

    "Every day is a good day. Some are better than others." - unknown

    "Take your meds as directed and live your life as fully as you can." - Michael Chacey, MD

  9. #9
    Join Date
    Nov 2011
    Location
    Ohio
    Posts
    1,969
    Post Thanks / Like
    Mentioned
    1 Post(s)
    Tagged
    0 Thread(s)

    Default

    Quote Originally Posted by Carol View Post
    Used Herbs to get off Pred
    I tried to go off the last 5mg over winter and just couldn't so left it until it was warmer. I then went to a compounding herbalist - well known - not obscure - and told her the problem. She said that she knew how to do it and mixed me up some herbs and bingo - a week and I was OK. I didn't tell my doc what I had used - it was only for a week.
    I wonder what the secret potion that she used was. I want to get off the 5 but I can't seem to do it without the aches and pains .And since I am not on anything else like mtx or aza,there is nothing to adjust
    Life isn't about how you survive the storm, but how to dance in the rain !

  10. #10
    Join Date
    Oct 2010
    Location
    Ohio
    Posts
    818
    Post Thanks / Like
    Mentioned
    2 Post(s)
    Tagged
    0 Thread(s)

    Default

    Felicia, I wishing you all the best with your taper. You just do the tapering as you need to and don't beat yourself up if you have to go back up. It's great that you have gotten down that far. I'm going to try to make it back to 10 this next month and I know I might have to go a little slower, as I have never been able to maintain at 10, maybe this time. Keep on Keep'n on.
    Jana


    Do not fear anything, just do it afraid!
    It does not matter how slowly you go, as long as you do not stop!


Page 1 of 2 12 LastLast

Bookmarks

Posting Permissions

  • You may not post new threads
  • You may not post replies
  • You may not post attachments
  • You may not edit your posts
  •